Pennsylvania, 2018Winter Storm in Pennsylvania, February 17 to 18, 2018
February 17 to 18, 2018 · NWS CTP · 7 events in 7 counties and zones
A quick-moving area of low pressure passed south of Pennsylvania during the evening of Saturday, February 17 and brought a quick period of moderate to heavy snow across south-central Pennsylvania. Snowfall rates of 1-2+ per hour were reported.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick-moving area of low pressure passed south of Pennsylvania during the evening of Saturday, February 17 and brought a quick period of moderate to heavy snow across south-central Pennsylvania. Snowfall rates of 1-2+ per hour were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 17, 1:52 PM EST, 8 minutes earlier.
Area forecast discussion, Feb 17, 1:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
152 PM EST Sat Feb 17 2018
.SYNOPSIS...
Low pressure, located over the southern Mississippi Valley early
this morning, will track northeast to the Mid Atlantic coast by
this evening. An anomalous upper level ridge will build off the
east coast next week, with a dying cold front pushing into the
state on Wednesday. Abnormally mild conditions will prevail for
much of next week. Temperatures will be more typical of early
Spring than mid Winter.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mostly clear early morning skies across central and eastern
areas will quickly be replaced by mid and high cloud through
late morning. Overnight and early morning guidance in line with
going thinking for no significant changes this morning. Southern
plains shortwave and associated surface low tracks northeast to
the southern Virginia by late in the day, then off the Delmarva
Peninsula this evening. A several hour period of moderate
WAA/lift will bring a period of light ot moderate snow to the
forecast area this afternoon and evening. The only area that may
see anything other than snow is across far southern Lancaster
and York Counties which may mix with or change to rain later
this evening.
All headlines in good shape for a widespread 2 to 4 inches over
southern PA and 1-2 in the north. Portions of Schuylkill,
Lebanon and northern York/Lancaster stand to see the higher
end, with a localized 5-6" amounts possible. Heaviest snow will
coincide with the arrival of jet entrance region between 22Z-
02Z, where HREFV2 indicates a few hours of 1+ inch/hour rates
over the lower Susq Valley.
Behind increasing and thickening/lowering clouds, highs should
reach into the upper 30s across the Susq Valley...but temps will
drop quickly to around freezing as snow arrives and not
diminish accums significantly.
Expect snow to taper off between 00Z-03Z, as low pressure passes
off the Delmarva. However, much lighter orographic snow is
likely to linger over the Alleghenies until after midnight.
&&
.SHORT TERM /SUNDAY/...
High pressure will build over the region on Sunday, supplying
fair and mild weather. Model soundings indicate some early
stratocu over the Alleghenies. Otherwise mostly sunny skies
expected. Mixing down ensemble mean 925mb temps of around 0C
translate to expected max temps from the upper 30s over the
high terrain of the Alleghenies, to the mid 40s over the Susq
Valley.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Made minor changes to the fcst package.
Main thing for Sunday night was to lower temperatures...given
new guidance and also that some snow will likely result in
temperatures falling off quickly after sunset.
Took out rain for early Monday morning...except for the far
southwest. This area likely to be above freezing. Points
further east will see rain later on Monday morning...given
time for temperatures to rise above freezing.
QPF for Monday and Monday night will be much lighter than the
event we had Thursday evening, as the warm front lifts quickly
northward.
Overall an anomalous upper ridge builds along the east coast
next week. Heights rise to 588 across southern PA at 500 mb
Tuesday. Much of the area will be well into the 60s Tuesday and
Wednesday...but could warm well into the 70s if winds mix down.
Slightly cooler later in the week...as a cold front slips
southward into the area...as high pressure builds over eastern
Canada and New England. Models keep the basic pattern the
same...so by next weekend...mild conditions could return.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Snow into far southwestern PA now.
VFR conditions will quickly give way to MVFR and IFR conditions
by late afternoon and early evening...as snow moves into our
area.
Conditions should improve across eastern areas shortly after
Midnight...as the storm quickly moves out of the area. Some
lower clouds and light snow showers could linger across the
central and western areas to just after sunrise on Sunday.
Overall...not a bad day for Sunday. Lots of sun by late morning.
Winds will die down by late aft.
Some showers and lower clouds next week...mainly for a brief
time Monday...and later on Wednesday...but much of the time will
be dry with VFR conditions. Also on the mild side.
Outlook...
Mon...Restrictions return with some light rain.
Tue-Wed...Restrictions likely in rain showers, mainly NW at
times...and late Wed elsewhere.
Thu...Clearing north. Still a chance of showers north.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 AM EST Sunday for PAZ027-028-
050>053-056>059-063>066.
Winter Weather Advisory until 4 AM EST Sunday for PAZ024-033.
Winter Weather Advisory until 11 PM EST this evening for
PAZ025-026-034>036.
&&
SYNOPSIS...Fitzgerald/Martin
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Martin
AVIATION...Martin
Hazardous weather outlook, Feb 17, 2:34 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
234 AM EST Sat Feb 17 2018
PAZ027-028-050>053-056>059-063>066-180745-
Mifflin-Juniata-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
234 AM EST Sat Feb 17 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
2 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010>012-017>019-037-041-042-045-046-049-180745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-
234 AM EST Sat Feb 17 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
A light snowfall is expected late this afternoon into the evening and
will result in slippery roads.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ024-033-180745-
Cambria-Somerset-
234 AM EST Sat Feb 17 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ025-026-034>036-180745-
Blair-Huntingdon-Bedford-Fulton-Franklin-
234 AM EST Sat Feb 17 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Schuylkill
- When
- February 17, 2:00 PM EST to February 18, 1:00 AM EST
- Where
- Schuylkill forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
A winter storm produced 6 to 9 inches of snow in a 12 hour period across Schuylkill County.
Winter Storm, Dauphin
- When
- February 17, 2:00 PM EST to 10:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- Social Media
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
A winter storm produced 6 to 7 inches of snow in a 12 hour period across Dauphin County.
Winter Storm, Lebanon
- When
- February 17, 2:00 PM EST to 10:00 PM EST
- Where
- Lebanon forecast zone
- Reported by
- Social Media
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
A winter storm produced 6 to 7 inches of snow in a 12 hour period across Lebanon County.
Winter Storm, Perry
- When
- February 17, 2:00 PM EST to 10:00 PM EST
- Where
- Perry forecast zone
- Reported by
- Social Media
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
A winter storm produced 6 to 7 inches of snow in a 12 hour period across Perry County.
Winter Storm, Cumberland
- When
- February 17, 2:00 PM EST to 10:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- Social Media
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
A winter storm produced 6 to 7 inches of snow in a 12 hour period across Cumberland County.
Winter Storm, Juniata
- When
- February 17, 2:00 PM EST to 10:00 PM EST
- Where
- Juniata forecast zone
- Reported by
- Social Media
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
A winter storm produced 6 to 7 inches of snow in a 12 hour period across Juniata County.
Winter Storm, Somerset
- When
- February 17, 2:00 PM EST to February 18, 4:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- Social Media
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
A winter storm produced 6 to 7 inches of snow in a 12 hour period across Somerset County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 17, 20181 death · 1 event
- Flooding in Kentucky, February 17 to 28, 2018$50,000 · 7 events
- Winter Storm in Wyoming, February 17 to 20, 201834 events
- Heavy Snow in Washington, February 17 to 18, 201824 events
- Dense Fog in Illinois, February 17 to 18, 201819 events
- Dense Fog in Kentucky, February 17 to 18, 201819 events
- Heavy Snow in Idaho, February 17 to 18, 201818 events
- Winter Storm and High Wind in Wyoming, February 17 to 19, 201868 kt wind · 18 events
- Winter Weather in Virginia, February 17, 201815 events
- Winter Weather in Maryland, February 17, 201814 events
- Winter Storm and Winter Weather in Pennsylvania, February 17 to 18, 201812 events
- Heavy Snow and Winter Weather in New York, February 17 to 18, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734640, 734641, 734642, 734643, 734644, 734645, 734646.